Weight Gain From Antidepressants Is Minimal, Study Suggests
By Alan Mozes
THURSDAY, June 5, 2014 (HealthDay News) -- While it has long been known that some antidepressants can help spur weight gain, a new study finds that the actual amount gained is usually small.
"This study was motivated in the first place by the number of patients who have asked me if their medicine is going to make them gain weight," said study co-author Dr. Roy Perlis, director of Massachusetts General Hospital's Center for Experimental Drugs and Diagnostics, in Boston.
"It's the most common question I get when prescribing any medication, frankly," he said. "But most antidepressant studies have been short term, looking at just a few months of treatment. So I wanted to look at it for a longer period of time," Perlis explained.
"I think our findings should be reassuring to patients. Yes, antidepressants can lead in some cases to small amounts of weight gain, that's true. And we need to pay attention to it, and do a much better job of making people aware of the issue," he said.
"But we also found these are drugs that all do their intended job very well, and that the amount of weight gain that they can bring about is very, very modest, and occurs at very similar levels across medications," added Perlis, who is also an associate professor of psychiatry at Harvard Medical School.
The study, funded by the U.S. National Institute of Mental Health, appears in the June 4 online issue of JAMA Psychiatry.
According to the researchers, more than 10 percent of Americans are prescribed antidepressant medications at some point in their lives.
To explore how these drugs might affect weight gain, the research team conducted an electronic health records analysis to track weight gain among more than 19,000 adults suffering from depression.
These patients had been treated with at least one of 11 different antidepressants for at least three months between 1990 and 2011. The list included: amitriptyline (Elavil), bupropion (Wellbutrin), citalopram hydrobromide (Celexa), duloxetine (Cymbalta), escitalopram oxalate, fluoxetine hydrochloride, mirtazapine, nortriptyline (Sensoval), paroxetine hydrochloride, venlafaxine, or sertraline hydrochloride.
Roughly 3,400 additional patients were also included in the analysis, although none had been diagnosed with depression. All had been treated for other issues with a range of non-antidepressant medications, including asthma and anti-obesity prescriptions.
Weight fluctuation among all the patients was followed for one year.
Perlis and colleagues found that being younger and/or male increased the risk for gaining weight, as did starting treatment with a relatively low body mass index (BMI, a measurement based on weight and height).
When honing in on specific antidepressants, the researchers found that Celexa seemed to promote more weight gain than other popular antidepressants. Celexa is from a class of antidepressants called selective serotonin reuptake inhibitors (SSRIs), which also includes Paxil, Prozac and Zoloft.
Sensoval, Elavil (which is no longer available in the United States), and Wellbutrin all prompted "significantly" less weight gain than Celexa, the research showed.
However, Perlis stressed that the range in weight gain between the various drugs was very narrow, with very little practical difference seen in the actual pounds gained by patients on different meds.
"Really, these antidepressants are very similar in their potential to cause a small amount of weight gain," he said. "We're talking, on average, of a gain of about one to two pounds over the course of a year. So it's not huge amounts. And I really don't think that our findings would automatically push me to choose one medication over another based on their impact on weight gain. Not unless a patient was very, very concerned about it."
And, Perlis added, antidepressants can at times actually promote weight loss, particularly among depressed patients who may have gained some weight prior to beginning treatment.
"So, rather than being scared off because they've gained weight, I would hope people will be reassured that treatment might actually help in that department," he noted. "The aim is to help people be more comfortable getting treatment for these very treatable illnesses, whether with medications or talk therapy or both."
Also touching on the topic of weight gain, another JAMA Psychiatry study looked at how a subgroup of depression patients appear to be particularly vulnerable to weight gain as a result of the condition itself, rather than its pharmaceutical treatment.
In this case, a team of Swiss researchers, led by Dr. Aurelie Lasserre from Lausanne University Hospital, focused on patients diagnosed with a condition referred to as "major depressive disorder with atypical features." Such patients tend to experience mood elevations in reaction to positive events.
Such men and women, the investigators found, face a particularly high risk for developing obesity, and for retaining the extra weight even after recovering from their depressive condition.
The finding, said Lasserre's team, suggests that doctors should be particularly careful when prescribing appetite-stimulating medications to such patients.
For more about antidepressants, visit the U.S. National Library of Medicine.
Copyright © 2014 HealthDay. All rights reserved.